Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 65, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 21, 2011, 7:28 PM CDT for Emmet County, Iowa. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 7:28 PM CDT (00:28 UTC)
- Expired
- May 21, 2011, 8:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:38 PM CDT | HAIL 1.75 | Wallingford, IA | |
| May 21, 7:42 PM CDT | HAIL 2 | 5 E Wallingford, IA | |
| May 21, 7:42 PM CDT | HAIL 2.75 | 5 E Wallingford, IA | |
| May 21, 7:52 PM CDT | HAIL 1.5 | Estherville Airport, IA | |
| May 21, 8:05 PM CDT | HAIL 1 | 5 Nnw Estherville Airpo, IA | NON ROTATING WALL CLOUD MOVING OVERHEAD AT 810 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1091 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 12.8
The text
As transmitted, in the capitals the NWS used until 2016.
341 WUUS53 KDMX 220028 SVRDMX IAC063-220100- /O.NEW.KDMX.SV.W.0065.110522T0028Z-110522T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 728 PM CDT SAT MAY 21 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EMMET COUNTY IN NORTHWEST IOWA... * UNTIL 800 PM CDT * AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF ESTHERVILLE...AND MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ESTHERVILLE...WALLINGFORD...GRUVER...ESTHERVILLE AIRPORT AND DOLLIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. && LAT...LON 4350 9450 4325 9460 4326 9483 4351 9484 TIME...MOT...LOC 0028Z 188DEG 22KT 4331 9472 WIND...HAIL <50MPH 1.00IN $$ BEITLICH
2 follow-up statements
434 WWUS53 KDMX 220040 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 740 PM CDT SAT MAY 21 2011 IAC063-220100- /O.CON.KDMX.SV.W.0065.000000T0000Z-110522T0100Z/ EMMET IA- 740 PM CDT SAT MAY 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL EMMET COUNTY UNTIL 800 PM CDT... AT 737 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL IN WALLINGFORD. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF ESTHERVILLE...MOVING NORTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... ESTHERVILLE...GRUVER...ESTHERVILLE AIRPORT AND DOLLIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE AND INJURY. PEOPLE OUTSIDE SHOULD SEEK SHELTER IMMEDIATELY...PREFERABLY INSIDE A REINFORCED BUILDING. STAY AWAY FROM WINDOWS. && LAT...LON 4329 9461 4329 9483 4351 9484 4350 9450 TIME...MOT...LOC 0040Z 181DEG 19KT 4336 9474 WIND...HAIL <50MPH 1.75IN $$ BEITLICH
023 WWUS53 KDMX 220044 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 744 PM CDT SAT MAY 21 2011 IAC063-220100- /O.CON.KDMX.SV.W.0065.000000T0000Z-110522T0100Z/ EMMET IA- 744 PM CDT SAT MAY 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL EMMET COUNTY UNTIL 800 PM CDT... AT 742 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF ESTHERVILLE...MOVING NORTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... ESTHERVILLE...GRUVER...ESTHERVILLE AIRPORT AND DOLLIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE AND INJURY. PEOPLE OUTSIDE SHOULD SEEK SHELTER IMMEDIATELY...PREFERABLY INSIDE A REINFORCED BUILDING. STAY AWAY FROM WINDOWS. && LAT...LON 4350 9450 4332 9460 4332 9483 4351 9484 TIME...MOT...LOC 0044Z 181DEG 19KT 4338 9474 WIND...HAIL <50MPH 1.75IN $$ BEITLICH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:14 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 21, 6:14 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED TONIGHT NATIONAL WEATHER SERVICE DES MOINES IA 614 PM CDT SAT MAY 21 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... A SHORTWAVE CURRENTLY IN EASTERN NEBRASKA WILL ROTATING AROUND THE UPPER LOW OVER SOUTH DAKOTA. THIS SHORTWAVE WILL BE THE FOCUS FOR CONVECTION TONIGHT AS IT SHIFTS IN TO IOWA THIS EVENING INTO THE OVERNIGHT HOURS. SHEAR IS MOSTLY UNIDIRECTIONAL AND NOT REAL IMPRESSIVE THIS EVENING BUT A BOUNDARY OVER EASTERN NEBRASKA HAS BEEN EFFECTIVE IN PRODUCING SOME LOW LEVEL SHEAR AND AIDING IN THE DEVELOPMENT OF SOME STORMS. CURRENT TREND THOUGH IS THAT THESE STORMS ARE NOT SUSTAINING THEMSELVES...LIKELY DUE TO THE LACK OF STRONG SHEAR. STORMS WILL CONTINUE TO DEVELOP THROUGH PEAK HEATING AND MOVE INTO CENTRAL IOWA THROUGH TONIGHT WITH THE AFOREMENTIONED UPPER LEVEL WAVE. LOOKING AT SOUNDINGS...BOTH MODEL SOUNDINGS PRODUCE A VERY WEAK CAP OVER CENTRAL IOWA THAT ERODES QUICKLY THIS EVENING BUT SOUNDINGS ARE QUITE DRY THROUGH 600 MB. MODELS DO INCREASE SHEAR OVER THE AREA AS A LLJ KICKS IN BETWEEN 03Z AND 06Z. QUESTION IS WILL THAT BE ENOUGH TO KEEP STORMS STRONG. CHANCES FOR STRONG STORMS EAST OF INTERSTATE 35 AT THIS POINT DO NOT LOOK THAT GREAT BUT WILL NEED TO MONITOR ONCE THE LLJ DEVELOPS. WEST OF I-35 SHEAR SHOULD INCREASE ENOUGH FOR STORMS TO BE CAPABLE OF SEVERE HAIL MAINLY AIDED BY THE BOUNDARY OUT WEST. THE MAIN THREAT FOR STORMS WILL BE OVER THE EAST HALF OF THE FORECAST AREA BY 04-06Z BUT THE SEVERE THREAT SHOULD BE OVER WITH OR AT LEAST NOT AS GREAT BY THAT TIME. .LONG TERM /SUNDAY THROUGH SATURDAY/... AFTER A BREAK LATER TNGT INTO SUN MRNG...NEXT S/WV WILL MOVE INTO THE STATE ALONG WITH A SFC WSHFT LINE. ALTHOUGH DYNAMICS ARE NOT SUPER IMPRESSIVE...PLENTY OF INSTABILITY WILL BE IN PLACE OVER THE SOUTH AND EAST PART OF THE CWA DURG MAX HEATING. WILL HIT IT FAIRLY HARD OVR THE ERN THIRD OR SO OF THE CWA AND PUT WORDING IN THE ZONES FOR THAT. KEPT IT TO A 3 HR WINDOW AS IT DOES NOT LOOK LIKE THERE WILL BE AN EXTENDED PERIOD OF TIME WHERE FAVORABLE CONDITIONS EXIST. MODELS HAVE FLIPPED FROM YDA W.R.T. PLACEMENT OF THE PRECIP THE REST OF THE WEEK. THE GFS HAS SHIFTED SWD...WHILE THE ECMEF HAS SHIFTED NWD. DID NOT MAKE A GREAT DEAL OF CHANGE TO THE GOING FCST WITH THE COMPROMISE POSITION LOOKING REASONABLE AND IN LINE WITH ENS PRODUCTS ANYWAY. MODEL DIVERGENCE DURG THE WEAK IS MINOR COMPARED TO THE POST DY7 PD WHERE H8 TEMPS AS MUCH AS 20 C DIF BTWN THE GFS AND EC. WILL NEED TO MONITOR THIS CLOSELY AS BOTH SOLNS ARE A POSSIBILITY DEPENDING ON WHETHER THE PNA/MJO PREVAILS OR THE AO PREVAILS. ATTM WOULD LEAN MORE TOWARD THE WRN TROG AND THE NEG PNA DVLPMT AS THE NEG AO IS WEAK AND NAO IS ACTUALLY SLGTLY POSITIVE. THOUGH GFS LOOKS EXAGGERATED...IT DOES SEEM TO HAVE THE RIGHT IDEA WITH THE WRN TROF. && .AVIATION...22/00Z CEILINGS WILL REMAIN PRIMARILY VFR THROUGHOUT THE PERIOD. HOWEVER...SCATTERED THUNDERSTORMS WILL PERSIST ACROSS CENTRAL IOWA THROUGHOUT THE OVERNIGHT. THESE STORMS ARE LIKELY TO BRIEFLY AFFECT SITES...WITH MVFR CEILINGS AND VISIBILITIES. STRONG WINDS ARE ALSO POSSIBLE AT SITES. PRECIPITATION WILL EXIT REGION BY 12Z...WITH VFR CEILINGS RETURNING FOR REMAINDER OF PERIOD. WINDS WILL BE BREEZY AND SHIFT TO THE SOUTHWEST WITH GOOD MIXING TOMORROW AFTERNOON. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS...ESPECIALLY IN THE WEST. HOWEVER...TIMING AND POSITION ARE TOO UNCERTAIN ATTM TO INCLUDE MENTION IN TAFS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...MS MAY 11 AVIATION..WILKINS
Hazardous weather outlook, May 21, 3:05 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT SAT MAY 21 2011 IAZ005-006-016-024-025-035-036-046-047-058-059-071-072-081>083- 092>094-222015- KOSSUTH-WINNEBAGO-HANCOCK-HUMBOLDT-WRIGHT-WEBSTER-HAMILTON-GREENE- BOONE-GUTHRIE-DALLAS-ADAIR-MADISON-ADAMS-UNION-CLARKE-TAYLOR- RINGGOLD-DECATUR- 305 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY BETWEEN THE CORRIDORS OF HIGHWAY 169 AND HIGHWAY 65. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM LATE THIS AFTERNOON THROUGH THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL UP TO GOLF BALLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY. A FEW STORMS MAY BE SEVERE ON SUNDAY WITH LARGE HAIL AND DAMAGING WIND POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT THEN AGAIN SUNDAY AFTERNOON AND EVENING. IAZ004-015-023-033-034-044-045-057-070-222015- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-CASS- 305 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION A OF CENTRAL IOWA MAINLY WEST OF HIGHWAY 169 AND NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE EVENING HOURS. SOME STORMS THIS EVENING WILL BE CAPABLE OF LARGE HAIL UP TO HALF DOLLAR SIZE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY. THE MAIN SEVERE THREAT ON SUNDAY WILL BE OVER EASTERN IOWA BUT AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. LARGE HAIL AND DAMAGING WIND WOULD BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 PM THIS EVENING AND AGAIN ON SUNDAY AFTERNOON AND EVENING. IAZ007-017-026>028-037>039-048>050-060>062-073>075-084>086-095>097- 222015- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA- LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 305 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY EAST OF HIGHWAY 65. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATER THIS EVENING THROUGH MUCH OF THE OVERNIGHT HOURS. SOME STORMS MAY BE SEVERE...ESPECIALLY THIS EVENING...WITH LARGE HAIL UP TO GOLF BALL SIZE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL CHANCES FOR THUNDERSTORMS OCCUR SUNDAY THROUGH TUESDAY. ADDITIONAL SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WIND POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATER THIS EVENING AND AGAIN ON SUNDAY AFTERNOON AND EVENING. FAB
In the hours before
Special weather statement, May 21, 5:09 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 509 PM CDT SAT MAY 21 2011 IAZ004-015-212315- EMMET-PALO ALTO- 509 PM CDT SAT MAY 21 2011 AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING NORTH AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRAETTINGER... GRUVER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
Local storm report, May 21, 6:08 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 5 S GRUVER 43.32N 94.69W
05/21/2011 E1.00 INCH EMMET IA COCORAHS
QUARTER SIZE HAIL COVERING THE GROUND...
0543 PM HAIL 4 S GRAETTINGER 43.18N 94.75W
05/21/2011 E0.88 INCH PALO ALTO IA TRAINED SPOTTER
PEA TO NICKEL HAIL...
&&
JBSpecial weather statement, May 21, 7:22 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 722 PM CDT SAT MAY 21 2011 IAZ081-092-220045- ADAMS-TAYLOR- 722 PM CDT SAT MAY 21 2011 ...STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL... AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN NODAWAY COUNTY...MOVING NORTH AT 40 MPH. LOCATIONS IMPACTED INCLUDE... BEDFORD... GRAVITY... CONWAY... SHARPSBURG... LENOX... CLEARFIELD... BEITLICH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 39 min |
| May 21, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 33 min |
| May 21, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 24 min |
| May 21, 8:39 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 36 min |
| May 21, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 34 min |
| May 21, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren, Wayne | 31 min |
| May 21, 9:03 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 27 min |
| May 21, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 31 min |
| May 21, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 26 min |
| May 22, 9:19 AM CDT | River Flood Warning | DMX | Emmet | 17 days |
| May 22, 9:19 AM CDT | River Flood Warning | DMX | Humboldt | 11 days |
| May 22, 9:19 AM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 12 days |
| May 22, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 52 min |
| May 22, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 43 min |
| May 22, 2:23 PM CDT | Tornado Warning | DMX | Poweshiek | 17 min |
| May 22, 2:29 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 46 min |
| May 22, 2:42 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer | 33 min |
| May 22, 3:14 PM CDT | Tornado Warning | DMX | Bremer | 31 min |
| May 22, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.